Winter Weather, Alexander
- When
- March 11, 12:00 PM CST to 8:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A band of locally heavy snow shifted southeast across most of southern Illinois during the afternoon hours. Most places south of Interstate 64 received one to two inches of snow, however a few isolated amounts of three to four inches were reported.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A band of locally heavy snow shifted southeast across most of southern Illinois during the afternoon hours. Most places south of Interstate 64 received one to two inches of snow, however a few isolated amounts of three to four inches were reported. Visibility was reduced to one-quarter mile or less where the heaviest snow banding occurred. Since pavement temperatures were above freezing, most of the accumulation was on grassy areas. However, some slushy accumulations on roadways caused locally hazardous travel in the heaviest snow band. Storm total snowfall reports included 4 inches on the west side of Carbondale, 3 inches at Thompsonville (Franklin County), 2 inches at Murphysboro, two inches at Crossville (White County), 1.5 inches at Tamms (Alexander County), one inch at Marion, and one inch at Cobden (Union County). The snow was caused by a surface low pressure system which organized over the southern Plains and then tracked along a stationary front that was stretched along the Ohio River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 11, 5:39 AM CST, 6 hours 21 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
539 AM CST Fri Mar 11 2022
.UPDATE...
Issued at 539 AM CST Fri Mar 11 2022
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 336 AM CST Fri Mar 11 2022
No changes planned to the Winter Weather Advisory, despite 00Z model
and WPC QPF decreasing considerably north of the Ohio river,
where just a few hundredths are now expected. Currently snow
remains northwest of KSTL and it will likely take until nearly
midday before it will threaten the northwest segment of the
Advisory, but it remains to be seen if any significant snowfall
will make it that far southeast this afternoon. There is even the
possibility of a rain/snow mix to further reduce any potential
snow accumulations. Given the paltry QPF this afternoon,
especially across southern Illinois, it is hard to imagine that it
will come down hard enough to overcome the warm surface
temperatures and mid-March solar input to create any travel
issues.
There is a decent signal for a substantial area of precipitation
to spread northeast through mainly the flatlands of southeast
Missouri and into southern Illinois late this afternoon. This
precipitation will quickly shift east, mainly impacting the
Bootheel and west Kentucky after 00Z. QPF for these areas is one
to two tenths liquid, and using a 50/50 mix of the ConsShort and
NBM hourly temperatures, results in 1-2" of snowfall this evening.
OF course, much of this area will be well over 40 degrees today
and far southeast portions of west Kentucky could be over 50
degrees. So, much of this snow is likely to be confined to
elevated and grassy surfaces. However, as temperatures fall well
below freezing tonight, whatever moisture that remains on the
roads will freeze. For much of the region, it may be race to see
if the gusty winds will be able to dry the roads before black ice
can form.
Very little QPF remains past 06Z tonight and it is confined to
west Kentucky, but with the black ice concern, leaving the more
expansive Advisory area intact through 12Z looks fine for now.
Numerous adjustments to the Advisory are likely as the event
unfolds. For much of the area it is likely to be cancelled early.
Used ConsShort for winds and wind gusts for this afternoon through
Saturday. The strongest winds are likely to occur late tonight,
but gusts should not reach beyond 30 mph. It will create strong
cold advection and make it feel bitterly cold, but a Wind Advisory
is not likely. With lows Saturday morning ranging from 12 in the
north to 20 in the south, wind chills have trended lower and are
now expected to drop below zero over much of southern Illinois and
northern portions of southeast Missouri early Saturday.
Elsewhere, they will range from zero to 5 above.
Dewpoints Saturday will be near zero, and with full sunshine and
little to no snow cover, preferred the warmer side of the guidance
envelope for high temperatures. The NBM actually seemed
reasonable. South winds are still expected to develop quickly
Saturday night as high pressure slips south of the region. This
will hold lows in the 20s, and allow highs Sunday to climb up to
near normal levels, well into the 50s over the entire region. The
south winds will continue Sunday night and that will allow lows
to stay above freezing throughout the area.
.LONG TERM...(Monday through Thursday)
Issued at 336 AM CST Fri Mar 11 2022
Dry conditions and slightly above normal temperatures are expected
Monday. By Monday night into Tuesday, models show a surface low
moving into the lower Mississippi valley. Just how far south of the
PAH forecast area it moves is in question. The latest GFS and
Canadian are farther north than the ECMWF, with GFS producing a lot
more QPF farther north into the PAH forecast area, while the ECMWF
and Canadian produce just a glancing blow of light rain. Model
blends lean much more toward the light QPF solutions, so we will
continue with slight to low chance pops for rain Monday night into
Tuesday morning for all but our northeast counties. QPF totals will
be less than a tenth of an inch, occurring mainly Monday night, with
the higher amounts in portions of southeast Missouri.
Dry conditions are expected late Tuesday through Thursday. Highs
Tuesday will be similar to Monday with winds becoming easterly north
of the surface low. As the low moves on east, surface winds will
turn back to the south Wednesday, leading to much warmer
temperatures in the middle 60s to around 70 degrees. The warming
trend will continue into Thursday with highs in the 70 to 75 degree
range. Overnight lows will also follow the warming trend, starting
in the 40 to 45 degree range Monday night, then only dropping into
the upper 40s by Wednesday night.
&&
.AVIATION...
Issued at 539 AM CST Fri Mar 11 2022
MVFR ceilings are slowly progressing southeast across the region
early this morning. They should cover all sites by midday. There
is low confidence in the snowfall forecast from late morning
through this evening. Not sure if snow will have any impact at
KMVN, but odds are better farther south and east toward west
Kentucky where IFR or lower snows will be possible. A few
raindrops will be possible at the beginning of the precipitation
but it should become all snow quickly as it sets in. Conditions
should improve from late afternoon through 06Z when all sites
should be VFR. Northwest winds will become gusty by late morning
at all locations. The strongest winds are expected late tonight.
Gusts to around 25kts will be possible.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Saturday for ILZ077-078-082-083-085>094.
Winter Weather Advisory from noon today to midnight CST tonight
for ILZ075-076-080-081-084.
MO...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Saturday for MOZ110>112-114.
Winter Weather Advisory from noon today to midnight CST tonight
for MOZ076-086-087-100-107>109.
IN...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Saturday for INZ081-082-085>088.
KY...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Saturday for KYZ001>022.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...RST
AVIATION...DRSHazardous Weather Outlook National Weather Service Paducah KY 401 AM CST Fri Mar 11 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 401 AM CST Fri Mar 11 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Winter Weather Advisories are in effect for accumulating snow over the entire area from this afternoon through tonight. Please consult the Advisories for details. Gusty northwest winds will bring very cold air into the region tonight. Wind chills will drop below zero overnight over much of southern Illinois and northern portions of southeast Missouri. Elsewhere values will range from zero to 5 above. Minor to moderate flooding continues on some of the rivers in our region. Please refer to the latest flood statements. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind chills early Saturday morning will be a few degrees below zero in southern Illinois and northern portions of southeast Missouri. Elsewhere they will range from zero to 5 above. It may take until Noon for wind chills to climb above 10 degrees over the entire region. Minor to moderate flooding continues on some of the rivers in our region. Please refer to the latest flood statements. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any snowfall reports will be appreciated tonight into Saturday morning. DRS
Special Weather Statement National Weather Service PADUCAH KY 1123 AM CST Fri Mar 11 2022 ILZ084>086-088>090-092>094-MOZ076-086-087-100-107>111-112100- Jackson-Williamson-Saline-Union-Johnson-Pope-Alexander-Pulaski- Massac-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley- Butler-Stoddard-Scott- Including the cities of Carbondale, Murphysboro, Herrin, Harrisburg, Jonesboro, Vienna, Golconda, Cairo, Mound City, Metropolis, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, and Sikeston 1123 AM CST Fri Mar 11 2022 ...Increase in snowfall over part of southeast Missouri and southern Illinois early this Afternoon... For travelers and residents over part of southeast Missouri and southern Illinois, look for an increase in snowfall rates and amounts from shortly before noon through 4 pm CST this afternoon. At this time, total snowfall amounts of one to locally two inches of snow is expected to fall in the following areas during the early afternoon hours. In southeast Missouri, the greatest amount of snow is expected from Fremont and Grandin, northeast to Oak ridge and Cape Girardeau Missouri, with the heaviest likely to occur over Wayne County Missouri near Greenville. In these areas, an excess of one inch of snow is expected. In southern Illinois, the greatest amount of snow is expected from Grand Tower and Thebes, northeast to West Frankfort and Karbers Ridge, with the heaviest expected from Makanda onward to Goreville and New Burnside. In these areas, an excess of one inch of snow is expected. Snowfall rates during the early afternoon hours may range from one quarter to one half inch an hour at times. If you are planning travel in part of southeast Missouri and southern Illinois this afternoon, be watchful for lower visibility due to the snow. In addition, elevated surfaces such as bridges and overpasses may freeze earlier, creating slick spots on the road. Be sure to give any road maintenance crews plenty of room as they clear snow from roadways this afternoon, if you must be on the road today. Smith
The national radar mosaic for the moment the first event began.
15 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007431, 1007433, 1007434, 1007435, 1007436, 1007437, 1007439, 1007440, 1007441, 1007442, 1007443, 1007444, 1007445, 1007449, 1007450.